Vermont, 2024

Flash Flooding in Vermont, July 10 to 11, 2024

July 10 to 11, 2024 · NWS BTV · 26 events in 8 counties and zones

The remnants of TS Beryl combined with deep tropical moisture and a stationary front draped across the region produced multiple rounds of heavy showers and storms. This led to numerous reports of flash flooding, some locally severe across a roughly 50 mile swath through Chittenden, Washington, Lamoille, Caledonia, Orleans and Essex Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of TS Beryl combined with deep tropical moisture and a stationary front draped across the region produced multiple rounds of heavy showers and storms. This led to numerous reports of flash flooding, some locally severe across a roughly 50 mile swath through Chittenden, Washington, Lamoille, Caledonia, Orleans and Essex Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
320 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Showers and storms in New York will spread east into Vermont,
into the overnight hours. Very heavy rain and strong storms are
possible. Scattered to numerous instances of flash flooding
will be possible due to locally heavy rainfall rates.
Precipitation will become isolated to scattered tomorrow, with a
general drying trend. Temperatures will remain warm and humid.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 308 PM EDT Wednesday...It has been an interesting day to be
sure. Although warm air made northward progress with partial
clearing to boot, cool, stable air has made its way back down
with some in-situ drainage flow as precipitation has been
ongoing across the northern tier with the jet stream
intensifying to our north. But with the tropical airmass, we
seen some impressive convective development on the south side of
the boundary, particularly upstream in NWS Buffalo's region.
Although storms have generally decayed in our region, we should
see activity ramp up as the surface low of Beryl's remnants
strengthens low level flow and sends warm air back north. The
warm, moist air that shifted north earlier necessitated a Heat
Advisory, and the better instability and upstream observations
regarding thunderstorm intensity has brought us to the areawide
Tornado Watch. Parts of the St. Lawrence Valley are already
approaching two inches of rainfall since this morning, and this
activity will generally slide east into Vermont. Although the
nature of convection tends to be more spotty than a widespread
system, these torrential downpours mean that the Flood Watch is
still good.

What has changed is that rainfall amounts have decreased in the
forecast across Rutland/Windsor County. The area will remain outside
the better axis of precipitation due to the warm front being further
north. However, given that any convection could easily drop high
rainfall amounts, the Flood Watch will remain down south. Late this
evening into tonight, one last slug of moisture will advect north
along a developing triple point. This will mainly be focused across
Vermont. This should then depart predawn into Thursday. With the
upper trough, some pop up convection is possible, but unlike to
produce anything significant. Conditions remaining warm in Vermont.
We may need to watch dewpoints again for Heat Advisories in the
lower Connecticut River Valley with temperatures in the upper 80s,
but we'll see. It will get slightly less humid, but still likely in
the 60s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 308 PM EDT Wednesday...Friday will be a good day for recovery
from any flooding experienced Wednesday and Thursday. Skies will
gradually clear throughout the day as the remnants of Beryl get a
little more distant from our CWA. We could see some light scattered
showers in Saint Lawrence county as well as far northern Vermont,
but measurable precipitation will be isolated. Heat values will
remain above normal for most of the area primarily being driven by
consistently high surface moisture.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 308 PM EDT Wednesday...High pressure to our east will keep us
dry through the weekend. A warming trend will continue through
Sunday, with temperatures reaching into the low 90s in the Champlain
and Connecticut river valleys. Early next week we are looking at a
low pressure system transversing along the international border,
bringing a threat of thunderstorms. We will continue to refine the
timing and impacts as the models converge.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...The first area of showers and storms is
lifting north of the international border. South of KMSS and
west of KSLK, severe thunderstorms are developing. So over the
Across northern New York, these will continue for the next 4 to
6 hours before shifting into Vermont about 20z to 02z. Areas of
locally heavy rain could produce IFR cigs, vsbys. A broader
batch of rain will develop near KPBG and Vermont terminals
between 02z and 06z. Winds for the next 12 hours will be hard to
track with a tendency towards northeast flow at KPBG, KBTV, and
KMSS along the warm front, but with thunderstorms and
approaching low pressure, there may be some variability.
Thunderstorms may also produce gusty winds, and have notated
VRB10G20kts or close to that in TEMPOs for many terminals. Then
heavy rain and thunderstorms will begin to diminish in
coverage beyond 06z. However, hazy conditions in tropical
moisture may keep visibilities between 4-6SM and lower stratus
down to 300 to 1200 ft agl appear likely overnight. After 12z,
mainly VCSH conditions are expected with south to southwest flow
at 5 to 10 knots, perhaps a few gusts to 15 knots. Several
terminals may briefly experience LLWS conditions, but it appears
to brief to highlight explicitly. But any terminal could
experience rough conditions with winds increasing to 30-35 knots
around 2000 ft agl.

Outlook...

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.

&&

.HYDROLOGY...
As of 400 AM EDT Wednesday...Heavy rain is occurring, the
overall certainty of higher rainfall rates remains 40-70
percent chance in exceeding flash flood guidance, resulting in
a Moderate Risk Outlook (Level 3 of 4) in the Excessive Rainfall
Outlook for most of our forecast area. Although the nature of
precipitation has been more localized within convection, the
torrential rainfall rates has this looking solid still.

Antecedent wet conditions, in addition to the locally heavy
rain that has occurred in central Vermont is resulting in a
greater vulnerability to flash flooding. The strongest
thunderstorms have been producing rainfall rates of the
potential for rainfall of 1 to 2 inches in a 3 hour time span.

Unlike last year's flood event, this will not be a long duration
scenario. Additionally, parts of the Adirondacks are at a
greater risk for flash flooding than last year's July event.
The heaviest rainfall is likely to fall within a 9 to 15 hour
window today into tonight. With this, widespread rainfall
totals are forecast to be 2 to 3 inches and this would likely
involve an embedded swath where values of 3 to 5 inches. Within
that 3 to 5 inch swath, there could be a few spots that approach
6 inches. Where values in excess of 3 inches occur, additional
flooding across low lying plains and roads in addition to flash
flood concerns. Widespread washouts and water entering homes and
businesses could also take place at the upper bounds.

On Thursday, runoff from the rain will cause sharp river rises.
At this time, the East Branch of the Ausable at Ausable Forks
is forecast at minor flood stage about Thursday morning, which
can have impacts in Keene, New York and sections of road near
Route 9N in and around Marcy Field. The Winooski at Waterbury is
now forecast to reach minor flood stage as well. This typically
causes low lying field flooding around Waterbury and Richmond.
The Mad River at Moretown is also forecast to rise towards minor
flood stage crest just below moderate stage. This usually caused
field flooding in Waitsfield and Moretown with flooding on local
roads and possible Route 100B. We'll also maintain a close eye
on the Winooski at Essex, the Lamoille at Johnson, and the
Missisquoi at North Troy if heavier rain makes its way north.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

At this time, it appears that redevelopment of convection could
be limited Thursday afternoon, but we will continue to monitor
the position of dry, stable air that could limit this potential.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Thursday morning for VTZ001>011-016>021.
     Heat Advisory until 8 PM EDT this evening for VTZ009-011-021.
NY...Flood Watch through Thursday morning for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Haynes
HYDROLOGY...Team BTV
Hazardous weather outlook, Jul 10, 12:18 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
118 PM EDT Wed Jul 10 2024

NYZ026>031-034-035-087-VTZ001>008-010-016>020-101830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-
118 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ009-011-021-101830-
Western Addison-Western Rutland-Eastern Windsor-
118 PM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...TORNADO WATCH 517 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 1:26 PM EST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
226 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     Edwards                 44.32N  75.25W
07/10/2024                   St. Lawrence       NY   911 Call Center

            Downed Tree

&&

Event Number BTV2402580

Myskowski
Special weather statement, Jul 10, 1:54 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
254 PM EDT Wed Jul 10 2024

NYZ029-030-034-102000-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
254 PM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX COUNTIES THROUGH 400
PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Eaton Campground, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Placid, Newcomb, Mount Marcy, North Elba, Mount Van Hoevenberg,
Tahawus, and Mount Van Hoevenburg Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM EDT for northern New
York.

&&

LAT...LON 4393 7434 4397 7426 4412 7428 4409 7460
      4412 7461 4431 7389 4392 7379 4389 7430
TIME...MOT...LOC 1854Z 256DEG 23KT 4401 7449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kremer
Local storm report, Jul 10, 2:54 PM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
354 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Lightning        Star Lake               44.16N  75.04W
07/10/2024                   St. Lawrence       NY   Emergency Mngr

            A structure fire was caused by a lightning strike.

&&

Event Number BTV2402581

NEILES
Local storm report, Jul 10, 3:48 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
448 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Elizabethtown           44.22N  73.60W
07/10/2024                   Essex              NY   Trained Spotter

            Trees down along side of road near intersection of Back
            Rd and Wood Hill Highway.

&&

Event Number BTV2402582

NEILES
Local storm report, Jul 10, 4:33 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
533 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     1 E Monkton Ridge       44.26N  73.10W
07/10/2024                   Addison            VT   Public

            Tree down on States Prison Hollow Rd

&&

Event Number BTV2402583

NEILES

The radar

The Burlington radar (KCXX), 46 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

26 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
July 10, 4:40 PM EST to 7:40 PM EST
Where
Addison County, 1.68 mi N of Addison to 1.4 mi WSW of New Haven Jct
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Public
Coordinates
44.104, -73.298

A few roads were damaged and/or washed out in the Waltham/Panton areas after 2 to 3 inches of excessive rainfall fell in the affected area. This included, but was not limited to East Road in Panton.

Flash Flood, Washington

When
July 10, 7:00 PM EST to 10:00 PM EST
Where
Washington County, 0.08 mi W of (Mpv)-Montpelier Arpt to 1.42 mi ESE of South Barre
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.200, -72.572

Emergency mgmt. reported multiple streets experiencing flash flooding in the City of Barre with evacuations ongoing.

Flash Flood, Orange

When
July 10, 7:21 PM EST to 10:21 PM EST
Where
Orange County, 2.06 mi NNE of Brookfield to 2.93 mi S of Williamstown
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Department of Highways
Coordinates
44.077, -72.583

Dept. of Highways reported several roads damaged or closed due to flash flooding in the Williamstown area. Some evacuations also occurred. This included, but was not limited to VT Route 14 between Construction Hill Rd. and Business Center Rd.

Flash Flood, Lamoille

When
July 10, 7:30 PM EST to 10:30 PM EST
Where
Lamoille County, 3.31 mi WNW of Moscow to 2.8 mi SE of Lower Vlg
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.443, -72.785

NWS Storm surveys and follow up calls with local authorities confirmed several road washouts and bridge damage in the Moscow and Stowe areas. These included, but were not limited to Route 108 and Moscow Road.

Flash Flood, Washington

When
July 10, 7:30 PM EST to 10:30 PM EST
Where
Washington County, 0.81 mi NNW of Fairmont Arpt to 1.71 mi S of Plainfield
Cause
Heavy Rain / Tropical System
Property damage
$2.5 million
Reported by
Department of Highways
Coordinates
44.280, -72.488

Dept. of Highways and the public reported numerous roads and bridges washed out in the Plainfield area. Some of the damage was catastrophic with several homes completely destroyed along the Great Brook. NWS Storm Surveys the following day confirmed other road washouts not specifically mentioned in LSRs.

Flash Flood, Washington

When
July 10, 7:38 PM EST to 10:38 PM EST
Where
Washington County, 1.31 mi NE of North Fayston to 1.58 mi SE of Estey Arpt
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Department of Highways
Coordinates
44.242, -72.809

Dept. of Highways reported several roads washed out in the Middlesex and Moretown areas, including, but not limited to Route 100B. NWS surveys the following day also confirmed washouts on Route 100.

Flash Flood, Lamoille

When
July 10, 7:45 PM EST to 10:45 PM EST
Where
Lamoille County, 0.3 mi S of Elmore to 0.89 mi S of Wolcott
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.526, -72.519

Dept. of highways reported a few roads compromised or flooded by high water in the Wolcott area. This included, but was not limited to Route 15 near Gulf Road.

Flash Flood, Caledonia

When
July 10, 7:45 PM EST to 10:45 PM EST
Where
Caledonia County, 1.43 mi W of Hardwick to 3.72 mi ESE of South Walden
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Department of Highways
Coordinates
44.502, -72.399

Dept. of Highways reported several roads flooded and/or damaged by flash flooding in the Hardwick area. These included, but were not limited to VT Route 16 at Belfry Road and VT Route 14.

Flash Flood, Lamoille

When
July 10, 7:45 PM EST to 10:45 PM EST
Where
Lamoille County, 12.27 mi SSE of Elmore to 10.06 mi SSE of Wolcott
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
44.379, -72.389

Cabot Fire Dept. reported multiple roads washed out and damaged with bridge damage also noted. These included, but were not limited to Ducharme Rd., Blodgett Rd., Route 215, Elm St. bridge washed out, Houston Hill Rd., Danville Hill Rd. and multiple washouts along Cabot Plains Rd.

Flash Flood, Chittenden

When
July 10, 8:00 PM EST to 11:00 PM EST
Where
Chittenden County, 1.23 mi NE of Charlotte to 1.53 mi S of East Charlotte
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Department of Highways
Coordinates
44.313, -73.233

Dept. of Highways and the general public reported several roads damaged or washed out due to flash flooding after excessive rainfall of 3 to 5 inches fell in the Charlotte and Hinesburg areas. These included, but were not limited to Spear St., Route 116 at Commerce St., and Route 116 between VT 2A and CVU Road. Subsequent storm surveys confirmed damage on Beecher Hill Rd. and N Road.

Flash Flood, Chittenden

When
July 10, 8:00 PM EST to 11:00 PM EST
Where
Chittenden County, 1.83 mi NNE of Rhode Is Corners to 2.02 mi E of Huntington
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Department of Highways
Coordinates
44.395, -73.056

Dept. of Highways and the general public reported several roads damaged or washed out in the Richmond and Bolton areas. This was due to flash flooding after 3 to 5 inches of excessive rainfall fell in the affected area. Roads affected included, but were not limited to Route 2 by the Bolton Valley Access Road, and Route 2 in Jonesville at Jones Mill Road. Subsequent storm surveys indicated damage on Besaw Road.

Flash Flood, Caledonia

When
July 10, 8:26 PM EST to 11:26 PM EST
Where
Caledonia County, 3.66 mi WNW of Ricker Mills to 2.82 mi SSW of Ricker Mills
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
CoCoRaHS
Coordinates
44.253, -72.297

CoCoRaHS observer reported flash flooding along Depot Brook in Groton. NWS Storm surveys the following morning confirmed additional, and in some cases severe flash flooding in Groton, particularly along stretches of US Route 302. Here, several tributaries to the adjacent Wells River damaged the road, driveways and some structures.

Flash Flood, Chittenden

When
July 10, 9:00 PM EST to July 11, 12:00 AM EST
Where
Chittenden County, 1.18 mi WSW of Nashville to 0.77 mi S of West Bolton
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
COOP Observer
Coordinates
44.444, -72.952

NWS Employee/COOP observer reported localized flash flooding in the Bolton/Nashville area after 2 to 4 inches of excessive rainfall fell in the affected area. This included portions of Nashville Road.

Flash Flood, Caledonia

When
July 10, 9:11 PM EST to July 11, 12:11 AM EST
Where
Caledonia County, 2.3 mi E of East Peacham to 0.2 mi ENE of East Barnet
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
44.354, -72.124

Department of Highways reported numerous roads damaged or washed out due to flash flooding in the St. Johnsbury area. This included, but was not limited to US Route 5 in Passumpsic Village and US Route 2 at VT Route 18. NWS Storm Surveys the following morning confirmed numerous other areas of flash flooding, including areas near the Fairbanks Mill along the Sleepers River, and US Route 5 over the Water Andric where severe washouts occurred and destroyed a section of the Vermont Rail System line.

Flash Flood, Caledonia

When
July 10, 9:30 PM EST to July 11, 12:30 AM EST
Where
Caledonia County, 0.56 mi NNE of North Danville to 1.14 mi ESE of St Johnsbury Center
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
44.477, -72.094

Official NWS storm surveys confirmed severe to locally devastating damage from flash flooding in the St. Johnsbury Center and Lyndon areas. Numerous roads and bridges were damaged with several homes and businesses experiencing severe damage, especially on Center St. in Lyndonville where a fatality occurred. Valid time listed from initial call from public concerning flash flooding on Red Village Road in Lyndonville.

Flash Flood, Caledonia

When
July 10, 9:30 PM EST to July 11, 12:30 AM EST
Where
Caledonia County, 1.69 mi WSW of South Peacham to 1.17 mi N of Mc Indoe Falls
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
Public
Coordinates
44.313, -72.203

Public video/picture of severe flash flooding along the Stevens River in Barnet Village. Subsequent reports from Emergency Mgmt. and NWS Storm Surveys the following morning confirmed severe to devastating flash flooding throughout the Barnet and Peacham area with numerous roads and structures heavily damaged or destroyed.

Flash Flood, Essex

When
July 10, 9:43 PM EST to July 11, 12:43 AM EST
Where
Essex County, 1.02 mi NW of South Lunenburg to 1.4 mi W of South Lunenburg
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.438, -71.697

Dept. of Highways reported several roads washed out in the Lunenburg area. This included, but was not limited to River Road.

Flash Flood, Lamoille

When
July 10, 10:02 PM EST to July 11, 1:02 AM EST
Where
Lamoille County, 3.06 mi SSE of Waterville to 2.9 mi S of Johnson
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Public
Coordinates
44.640, -72.742

The general public reported several roads closed or washed out due to flash flooding. This included, but was not limited to French Hill Rd., Route 15 and Sinclair Rd.

Flash Flood, Orleans

When
July 10, 11:28 PM EST to July 11, 1:28 AM EST
Where
Orleans County, 1.74 mi E of Irasburg to 2.58 mi N of Barton
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.803, -72.245

Dept. of Highways reported several roads closed or damaged due to flash flooding in the Orleans/Brownington/East Charleston area. These included, but were not limited to VT 58 in Orleans and VT 105.

Flash Flood, Lamoille

When
July 11, 12:22 AM EST to 3:22 AM EST
Where
Lamoille County, 1.95 mi E of Pleasant Vly to 1.31 mi S of Morses Mill
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.604, -72.831

Dept. of Highways reported a few roads closed or washed out due to flash flooding in the Cambridge/South Cambridge area. This included, but was not limited to the Notch Rd.

Flash Flood, Chittenden

When
July 11, 12:26 AM EST to 3:26 AM EST
Where
Chittenden County, 1.33 mi NNW of East Charlotte to 1.91 mi NNW of Richmond
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.338, -73.210

Dept. of Highways reported several roads damaged or closed due to flash flooding in the Williston and St. George area. This included, but was not limited to a washout on VT Route 2A at Butternut Rd.

Flash Flood, Caledonia

When
July 11, 1:00 AM EST to 4:00 AM EST
Where
Caledonia County, 1.24 mi ESE of Newark Street to 0.24 mi SE of Newark Hollow
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Department of Highways
Coordinates
44.672, -71.927

Dept. of Highways reported a few roads closed or washed out due to flash flooding in the Newark area. This included, but was not limited to VT-144 near the East Haven town line.

Flash Flood, Essex

When
July 11, 1:00 AM EST to 4:00 AM EST
Where
Essex County, 2.91 mi WSW of Lake to 3.62 mi S of Averill
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Department of Highways
Coordinates
44.941, -71.888

Dept. of Highways reported a few roads closed due to high water in the Norton area. This included, but was not limited to washouts on VT 114 in Norton.

Flash Flood, Caledonia

When
July 11, 1:15 AM EST to 4:15 AM EST
Where
Caledonia County, 3.48 mi WSW of Sheffield to 4.57 mi NE of East Lyndon
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
44.581, -72.186

Dept. of Highways reported several roads closed or damaged due to high water. This included, but was not limited to VT-122 in Sheffield. NWS Storm Surveys the following morning revealed additional flash flood damage, some severe in the Lyndon/Burke area. In particular, several homes and a business were heavily damaged on Calendar Brook Rd. in Lyndon. Also, Hunter Farm Rd. was heavily damaged.

Flash Flood, Essex

When
July 11, 1:30 AM EST to 4:30 AM EST
Where
Essex County, 3.99 mi W of Canaan to 0.95 mi WSW of Canaan
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Department of Highways
Coordinates
45.009, -71.611

Dept. of Highways reported a few roads closed or washed out due to flash flooding in the Canaan area. This included CT-104 in Canaan just south of the CBP Port of Entry.

Flash Flood, Essex

When
July 11, 1:51 AM EST to 4:51 AM EST
Where
Essex County, 1.83 mi WNW of Bloomfield to 3.81 mi WNW of Bloomfield
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Department of Highways
Coordinates
44.759, -71.665

Dept. of Highways reported a few roads closed due to high water/flash flooding in the Bloomfield area. This included, but was not limited to VT 102 in Bloomfield.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Caledonia2024-07-1033MaleVehicle/Towed TrailerDirect
Flash Flood, Caledonia2024-07-1073MaleIn WaterDirect
Flash Flood, Caledonia2024-07-1033MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201400, 1202012, 1202019, 1202000, 1202009, 1201999, 1202003, 1202004, 1202006, 1201376, 1201381, 1202030, 1201394, 1202026, 1202022, 1202029, 1202031, 1202034, 1202037, 1202033, 1202032, 1202036, 1202038, 1202035, 1202039, 1202040.